a 21 yr old man ,presented with headache for 6 monhs and RT eye decreased vision for 6 months .on ophthalmological evalutation found to have both eyes temporal pallor,bitemporal field defect more in the rt eye.MRI brain was done suggestive of a sellar and suprasellar mass measuring 4.2x3.4x2.5cm isointense to hypointense on T1WI and hyperintese on T2WI ,with heterogenous enhancement with contrast with subfrontal cyctic component on rt side and lt parasellar extension ,optic chaismatic compression present - suggestive of pituitary macroadenoma.hormonal profiles LH/FSH,FT4,TSH,TESTOSTERONE-NORMAL LEVELS.only PRL was >470ng/dl above the detectable levels.
Pt undewent endoscopic transphenoidal excision of tumour on 1/9/2006,the histopathological diagnosis was pituitary macroadenoma,immunochemistry was s/o prolactinoma.
The present problem is he ,after post operative scan after 1yrs and 2yrs was only minimal decrease in tumour size & the mass is surrounding the internal carotid in the rt side,mass is abutting the stalk. and the prolactin levels were in the range of (1350-700ng/dl) after maximum dose of t.cabergoline therapy 2mg thrice a week for almonst 6-8 months of therapy. P resently his testo is 2.5ng/ml(just below the normal),prl-752.he is only on cabergoline therapy.his HP axis,thyroid axis is normal.his present visual fields are stable. Question is
1.how to further manage this case?
2.if to plan for Radio Therapy he is 21 yrs -the chance of hypopit after RT?
3.if surgery ?difficult surgery because the mass is encasing the carotid?
thnaks. dr arun kannan
RE SPONSE-You really are dealing with a difficult case ! I would like to see his MRI´s, but in fact it seems to be a giant, invasive prolactinoma with neurological and visual complaints. Loss of libido was nor described in your report, but it seems to be likely due to the high prolactin and low testosterone levels presented by the patient. Endoscopic transsphenoidal approach improved headache and visual impairment but serum prolactin persisted high, paralleled by low testosterone levels. Treatment with high dose cabergoline did not improve his hormonal profile and, albeit not clear in your report, probably the tumor size was not reduced. This scenario points to a resistant macroprolactinoma.
to another dopamine agonist would be highly improbable, as cabergoline is currently considered the gold standard drug. Radiotherapy, besides the induction of hypopituitarism, brings the potential risk of neurologic, neuropsychiatric and visual impairment. Moreover, prolactin control, if occurs, usually takes a considerable time. I could suggest the following options:
1. A second surgery, either by extended endoscopic transsphenoidal approach or by transscranial route. Even considering that this particular case probably will not be cured even with sophisticated techniques performed by skilled surgeons, evidences from our group suggest that an extensive tumor debulking can improve the response to dopamine agonist drugs in partially resistant prolactinomas.
2. If sexual impairment is the main clinical complaint, testosterone replacement would be a reasonably approach. Nevertheless, androgen treatment often is less effective in the presence of hyperprolactinemia. Additionally, testosterone aromatization to estradiol may increase prolactin levels and tumor size, a complication that may be lessened by the concomitant use of an aromatase inhibitor.
3. Some reports point to temozolamide effectiveness in aggressive prolactinomas and in pituitary carcinomas. This drug is an alkilating agent used for the treatment of brain tumors as gliomas. Of course you need to evaluate in this particular case if the side-effects of temozolamide do not overcome its potential therapeutic effectiveness.
Best regards, Marcello D. Bronstein, MD